New Mexico, 2011

High Wind in New Mexico, November 21, 2011

November 21, 2011 · NWS MAF · 1 event in 1 county or zone

A tight surface pressure gradient and low level jet behind a strong cold front resulted in high winds across southeast New Mexico.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A tight surface pressure gradient and low level jet behind a strong cold front resulted in high winds across southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 21, 2:03 PM MST, 52 minutes earlier.

Area forecast discussion, Nov 21, 2:03 PM MST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
303 PM CST MON NOV 21 2011

.DISCUSSION...
CURRENT SURFACE OBSERVATIONS SHOW A SURFACE LOW OVER THE TRANS
PECOS REGION...LIKELY OVER WESTERN PECOS/SOUTHERN REEVES COUNTY. A
WARM FROM EXTENDING EAST FROM THIS LOW IS GRADUALLY LIFTING NORTH
THIS AFTERNOON AS EVIDENCED BY SOUTHERLY WINDS AND INCREASING
TEMPERATURES ACROSS THE LOWER TRANS PECOS AND FAR SOUTHEAST
PERMIAN BASIN. TO THE WEST AND NORTH OF THIS LOW...A STATIONARY
FRONT WAS LOCATED ACROSS THE UPPER TRANS PECOS INTO FAR WESTERN
EDDY COUNTY.

WE COULD SEE ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT THIS
AFTERNOON AND EVENING ACROSS THE REGION. THE MOST FAVORED REGION
WILL REMAIN ACROSS THE WESTERN LOW ROLLING PLAINS AND FAR EASTERN
PERMIAN BASIN AS THE WARM FRONT LIFTS NORTHWARD. A FEW STRONG TO
SEVERE THUNDERSTORMS CAN/T BE RULED OUT LATE THIS AFTERNOON AND
EVENING AND WE HAVE CONTINUED TO MENTION THIS IN THE LATEST
HAZARDOUS WEATHER OUTLOOK. FARTHER WEST...MAINLY ISOLATED
THUNDERSTORMS CAN BE EXPECTED ACROSS THE SOUTHEAST NEW MEXICO
PLAINS IN VICINITY OF THE MID-LEVEL COLD CORE AND PACIFIC COLD
FRONT. BY LATE THIS EVENING...WESTERLY WINDS WILL SPREAD ACROSS
MOST AREAS AS THE PACIFIC COLD FRONT MOVES THROUGH. RAIN CHANCES
WILL DECREASE BEHIND THE FRONT AND WE WILL MAINTAIN A DRY FORECAST
FOR ALL AREAS AFTER MIDNIGHT.

THE SHORT AND MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT IN
SHOWING MID AND UPPER LEVEL RIDGING OVER THE SOUTHERN U.S. PLAINS
THROUGH THE MIDDLE OF THE WEEK. THIS PATTERN WILL BRING DRY
WEATHER AND NEAR NORMAL TEMPERATURES TO WEST TEXAS AND
SOUTHEASTERN NEW MEXICO. FOR THE LATTER HALF OF THE FORECAST
PERIOD...THE MODELS DO SHOW ANOTHER SPLIT FLOW PATTERN DEVELOPING
ACROSS THE CONUS. THE WEATHER PATTERN WILL BECOME A LITTLE MORE
ACTIVE LATE THIS WEEK AS AN UPPER LEVEL SYSTEM APPROACHES FROM THE
WEST.

THE LATEST OPERATIONAL RUNS OF THE GFS AND ECMWF ARE NOW SHOWING
MUCH BETTER AGREEMENT WITH REGARDS TO THE OVERALL SYNOPTIC PATTERN
ACROSS OUR REGION FROM LATE THIS WEEK INTO EARLY NEXT WEEK. THE
PREVIOUS RUNS DIFFERED GREATLY WITH THE GFS SHOWING A FASTER...OPEN
TROUGH AND THE ECMWF OFFERING A SLOWER...CLOSED LOW. THE ECMWF
ENSEMBLE MEAN IS SIMILAR TO THE GFS...ALBEIT A LITTLE SLOWER WITH
THE TROUGH. FOR NOW...THE ECMWF ENSEMBLE MEAN AND GFS SOLUTIONS ARE
PREFERRED.

FOR NOW...LITTLE TO ANY CHANGES WILL BE MADE TO THE CURRENT
FORECAST. BY LATE THURSDAY...SOUTHWEST FLOW ALOFT WILL BE ON THE
INCREASE AS AN UPPER LEVEL TROUGH APPROACHES. AS THE UPPER TROUGH
AND ASSOCIATED PACIFIC COLD FRONT MOVE ACROSS THE REGION...
INCREASING WINDS ALONG WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS
IS IN STORE FOR MOST AREAS THURSDAY NIGHT AND FRIDAY. WOULD NOT BE
TOO SURPRISED IF LATER SHIFTS NEED TO DELAY THIS IF THE SLOWER ECMWF
ENSEMBLE MEAN CONTINUES TO REMAIN CONSISTENT WITH IT/S SLOWER
SOLUTION. ONCE THE UPPER SYSTEM PASSES EAST OF THE REGION LATE
SATURDAY... PRECIPITATION CHANCES WILL DECREASE ALONG WITH
TEMPERATURES. A FAIRLY STOUT NORTHWEST FLOW ALOFT WILL DEVELOP AS
COLDER AIR AT THE SURFACE MOVES OUT OF CANADA INTO THE U.S. PLAINS.
WE/LL CONTINUE TO KEEP TEMPERATURES BELOW NORMAL FOR THE WEEKEND
INTO EARLY NEXT WEEK...ALONG WITH A DRY FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              44  67  38  69  /  10   0   0   0
CARLSBAD NM                41  67  32  69  /   0   0   0   0
DRYDEN TX                  49  76  44  72  /  10   0   0   0
FORT STOCKTON TX           48  69  42  72  /  10   0   0   0
GUADALUPE PASS TX          41  61  41  67  /   0   0   0   0
HOBBS NM                   40  66  34  67  /  10   0   0   0
MARFA TX                   31  64  28  69  /   0   0   0   0
MIDLAND INTL AIRPORT TX    43  68  36  69  /  10   0   0   0
ODESSA TX                  44  68  38  69  /  10   0   0   0
WINK TX                    42  69  34  71  /  10   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

78/06
Hazardous weather outlook, Nov 21, 12:34 PM MST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
134 PM CST MON NOV 21 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
134 PM CST MON NOV 21 2011 /1234 PM MST MON NOV 21 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FOG IS STILL EXPECTED ACROSS PORTIONS OF THE PERMIAN BASIN AND
SOUTHEAST NEW MEXICO PLAINS THROUGH THE EVENING. VISIBILITIES MAY
DROP BELOW 1 MILE AT TIMES FOR SOME LOCATIONS. MOTORISTS ARE URGED
TO KEEP THEIR LOW BEAM HEADLIGHTS ON.

THUNDERSTORMS REMAIN POSSIBLE THROUGH THE EVENING HOURS...MAINLY
ALONG AND EAST OF THE PECOS RIVER. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED...ANY STRONGER STORMS THAT MANAGE TO
DEVELOP LATER THIS AFTERNOON AND EVENING MAY BE CAPABLE OF
PRODUCING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
November 21, 2:55 PM MST to 3:07 PM MST
Where
Eddy County Plains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351103.